Texas, 2012

Tornadoes and Flash Flooding in Texas, February 3 to 4, 2012

February 3 to 4, 2012 · NWS HGX · 11 events in 5 counties and zones

A potent upper level disturbance moved across the region producing several strong to severe thunderstorms across the northern half of southeast Texas. After several thunderstorms produce flash flooding early in the day a strong thunderstorm produced two tornadoes and numerous hail and flash flood reports that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
$152,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A potent upper level disturbance moved across the region producing several strong to severe thunderstorms across the northern half of southeast Texas. After several thunderstorms produce flash flooding early in the day a strong thunderstorm produced two tornadoes and numerous hail and flash flood reports that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 3, 6:04 AM CST, 1 minute earlier.

Area forecast discussion, Feb 3, 6:04 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
604 AM CST FRI FEB 3 2012

.AVIATION...
THE GENERAL THEME THIS MORNING WILL BE OF SLOW IMPROVEMENT FROM
IFR TO MVFR CEILINGS WITH NORTHERN VCSH. ANOTHER SW'ERN SHORTWAVE
DISTURBANCE MOVING THROUGH SOMETIME DURING THE EARLY TO MID-AFTERNOON
WILL SPARK MORE WIDESPREAD CONVECTION. A MODERATE PROBABILITY OF
PASSING THUNDERSTORMS LOWERING VISBIES DOWN TO AROUND 1-3SM...WITH
PREVAILING IFR DECKS. AN EARLY EVENING BREAK AS WINDS LOWER AND
CEILINGS PLUMMET BACK DOWN TO AT LEAST IFR... LOCALLY LIFR. SEA
FOG WILL RETURN POST-SUNSET...HOUSTON METRO TERMINALS WILL BE AFFECTED
BY ADVECTED SEA FOG FROM EARLY EVENING INTO EARLY SATURDAY MORNING.
AN APPROACHING COLD FRONTAL BOUNDARY WILL COMMENCE A THIRD OR FOURTH
ROUND OF SCT -SHRA AND POSSIBLE ISOLATED STORMS FROM 04/09Z ONWARD.
FRONTAL BOUNDARY TO PASS ACROSS REGION FROM AROUND NOON THROUGH SUNSET
SATURDAY. 31

&&

.PREV DISCUSSION... /ISSUED 408 AM CST FRI FEB 3 2012/

DISCUSSION...
PERIODS OF SHOWERS AND THUNDERSTORMS CONTAINING SOME MUCH NEEDED RAINFALL
WILL CONTINUE FOR MUCH OF THE AREA OVER THE NEXT TWO DAYS AS THE SOUTHEAST
TEXAS AIR MASS REMAINS VERY MOIST AND UNSTABLE. IN ADDITION TO THE RAIN...
AREAS OF FOG (SOME DENSE ESPECIALLY IN AND AROUND THE BAYS AND NEARSHORE
WATERS) WILL ALSO BE POSSIBLE. OUR NEXT COLD FRONT IS STILL ON SCHEDULE
TO MOVE RAPIDLY THROUGH THE AREA TOMORROW (ENTERING THE NORTHERN COUNTIES
BETWEEN 5 AND 7 AM AND MOVING ACROSS THE COAST BETWEEN 11 AM AND 1 PM).
TEMPERATURES WILL COOL DOWN BEHIND THE FRONT AND WILL BRING AN END TO
OUR RECENT SPELL OF MUCH ABOVE NORMAL HIGH TEMPERATURES. WILL KEEP RAIN
IN THE FORECAST ON SUNDAY AS A MID/UPPER DISTURBANCE MOVES ACROSS THE
AREA. RAINFALL TOTALS OVER THE NEXT THREE DAYS COULD AVERAGE 1/2 TO
1 1/2 INCHES ACROSS THE AREA WITH SOME SPOTS POTENTIALLY REACHING
2 TO 3 INCHES. AFTER AN EXPECTED DRY MONDAY...WILL CONTINUE TO KEEP
LOW RAIN CHANCES IN THE FORECAST CENTRAL AND SOUTH BEGINNING ON TUESDAY
AS AN UNSETTLED WEATHER PATTERN REMAINS IN PLACE.  42

MARINE...
DENSE SEA FOG HAS RETURNED AND WILL PRIMARILY IMPACT OUR MORE
EASTERN LOCAL GULF AND BAY WATERS THROUGH THE NEXT FRONTAL PASSAGE
SATURDAY. AHEAD OF THIS NEXT COLD FRONT...THERE WILL ALSO BE
EPISODES OF PASSING SHOWERS WITH ISOLATED STORMS. SATURDAY'S FRONTAL
PASSAGE WILL DRIVE NEARSHORE GULF SEAS UP TO AROUND 4 TO 5 FEET
..AROUND 7 FEET OFFSHORE THROUGH LATE SUNDAY. PER THE SLOW MOVEMENT
OF AN EASTERN U.S. HIGH PRESSURE SYSTEM...A PROLONGED EASTERLY FETCH
WILL EVOLVE EARLY IN THE WEEK AND PERSIST THROUGH AT LEAST FRIDAY. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  61  64  43  56 /  40  70  70  20  50
HOUSTON (IAH)              77  65  71  49  58 /  40  50  70  30  50
GALVESTON (GLS)            72  63  71  54  57 /  30  50  70  40  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31
AVIATION/MARINE...42
Hazardous weather outlook, Feb 3, 4:27 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
427 AM CST FRI FEB 3 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
427 AM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE
AREA AS THE AIR MASS REMAINS VERY MOIST AND UNSTABLE. A FEW STRONG
OR SEVERE STORMS ARE POSSIBLE. FOG...SOME DENSE ESPECIALLY NEAR THE
BAYS AND NEARSHORE WATERS...IS POSSIBLE BOTH EARLY THIS MORNING AND
AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POSSIBILITY OF A FEW STRONG OR SEVERE THUNDERSTORMS ALONG
AND AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH SOUTHEAST TEXAS AND
THE COASTAL WATERS DURING THE MORNING THROUGH EARLY AFTERNOON HOURS
ON SATURDAY. FOG...SOME DENSE ESPECIALLY NEAR THE BAYS AND NEARSHORE
WATERS...IS POSSIBLE EARLY ON SATURDAY BEFORE THE COLD FRONT MOVES ON
THROUGH. RAINFALL ACCUMULATIONS FOR FRIDAY THROUGH SUNDAY ARE EXPECTED
TO AVERAGE 1/2 TO 1 1/2 INCHES WITH ISOLATED 2 TO 3 INCH TOTALS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND ON SATURDAY.

The radar

The Houston radar (KHGX), 137 km away, was scanning. The volume nearest the first event began at 12:05 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 tornado, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Flash Flood, Liberty

When
February 3, 6:05 AM CST to 10:15 AM CST
Where
Liberty County, 16.93 mi NE of Fuqua to 20.21 mi NW of Romayor
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
30.619, -94.549

Heavy rainfall caused numerous road closures between the towns of Cleveland, Shepherd, and Segno. A rainfall total of 9.30 inches was recorded by a cooperative weather observer in the community of Ace.

Flash Flood, Polk

When
February 3, 6:05 AM CST to 10:15 AM CST
Where
Polk County, 7.71 mi SSE of Goodrich to 5.51 mi SW of Ace
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
30.491, -94.923

Heavy rainfall caused numerous road closures between the towns of Cleveland, Shepherd, and Segno over to areas near Dillardsville. A rainfall total of 9.30 inches was recorded by a cooperative weather observer in the community of Ace.

Flash Flood, San Jacinto

When
February 3, 6:05 AM CST to 10:15 AM CST
Where
San Jacinto County, Shepherd to 3.44 mi ENE of Urbana
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
30.500, -95.020

Heavy rainfall caused numerous road closures between the towns of Cleveland, Shepherd, and Segno over to areas near Dillardsville. A rainfall total of 9.30 inches was recorded by a cooperative weather observer in the community of Ace.

Tornado, Burleson

When
February 3, 6:45 PM CST to 6:48 PM CST
Where
Burleson County, 0.69 mi N of Snook to 1.42 mi NNE of Snook
Rating
EF1
Path length
0.76 mi
Path width
75 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
30.490, -96.470

A tornado touched down in the southeastern portion of Snook and damaged numerous homes and uprooted several trees and damaged numerous others. Additional damage to the south of the tornado track was due to the rear flank downdraft of the storm.

Thunderstorm Wind, Burleson

When
February 3, 6:45 PM CST to 6:50 PM CST
Where
Burleson County, 1.86 mi NE of Snook
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
30.497, -96.446

Strong straight line winds destroyed a large barn and damaged numerous trees, in addition to briefly lifting the roof off of a home before setting it back down. These straight line winds were associated with the rear flank downdraft of a tornadic supercell.

Tornado, Burleson

When
February 3, 6:48 PM CST to 6:52 PM CST
Where
Burleson County, 3.7 mi NE of Snook to 4.2 mi NE of Snook
Rating
EF2
Path length
0.51 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
30.522, -96.431

The tornado touched down to the northeast of Snook and produced major damage to both a private business and a FedEx shipping facility. A small metal outbuilding was destroyed at the private business while a larger metal outbuilding sustained significant damage. The FedEx facility suffered some minor damage while a few tractor trailers were thrown across the road into a pecan tree orchard.

Hail, Brazos

When
February 3, 7:15 PM CST to 7:19 PM CST
Where
Brazos County, 0.63 mi WNW of College Station
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
30.605, -96.339

Quarter sized hail was reported at the intersection of George Bush Drive and Marion Pugh. This hail broke a window in a home near this intersection.

Hail, Brazos

When
February 3, 7:35 PM CST to 7:38 PM CST
Where
Brazos County, 2.28 mi N of College Station
Measured
2.25 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
30.633, -96.332

Hen egg sized hail reported just north of the Texas A&M campus.

Flash Flood, Brazos

When
February 3, 7:35 PM CST to 9:45 PM CST
Where
Brazos County, 3.94 mi SW of (Cll)easterwd Fld Co to 3.66 mi ENE of College Station
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
30.548, -96.425

Heavy rains caused flooding across portions of the Bryan/College Station area including significant impacts on the Texas A&M University campus, where Bizzell Road was inundated with 2 to 3 feet of water and the basement of the commons dormitory was flooded. Road closures included FM 60 at Jones Road and the intersection of Boonville Road and FM 1179.

Thunderstorm Wind, Brazos

When
February 3, 7:38 PM CST
Where
Brazos County, 2.18 mi S of Bryan
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.638, -96.371

Thunderstorm winds brought down power poles near the intersection of Ashford and Finfeather roads.

Flash Flood, Brazos

When
February 3, 11:30 PM CST to February 4, 12:05 AM CST
Where
Brazos County, 0.53 mi NNW of Edge to 7.04 mi WSW of Edge
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
30.886, -96.285

Heavy thunderstorm rains caused water to cover FM 974 north of Kurten.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367143, 367423, 367425, 367124, 367126, 367125, 367129, 367137, 367140, 367139, 367141.